Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 59, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2018, 2:37 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2018, 2:37 PM MDT (20:37 UTC)
- Expired
- Jul 24, 2018, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 220 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:10 PM MDT | FLASH FLOOD | 4 Ese Ute Park, NM | RIVER TOPPED U.S. HIGHWAY 64 AT MILE MARKER 302 WITH DEBRIS AND LARGE BOULDERS ON ROAD. A SIDE BRIDGE NEXT TO U.S. 64 AT MILE MARKER 303 IS UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 153 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538
WGUS55 KABQ 242037
FFWABQ
NMC007-242330-
/O.NEW.KABQ.FF.W.0059.180724T2037Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
237 PM MDT TUE JUL 24 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
West central Colfax County in northeastern New Mexico...
* Until 530 PM MDT.
* At 234 PM MDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across the warned area. Flash flooding is
expected to begin shortly and potentially impact Ute Park and the
U.S. Highway 64 corridor. Rainfall amounts up to one half an inch
have likely fallen just west of the burn scar, and thunderstorms
will likely drift eastward during the next hour.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River
and Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some
areas south of Highway 64 that will be impacted include Webster and
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake,
Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3662 10509 3659 10493 3650 10489 3647 10501
3647 10510 3650 10519 3654 10523 3658 10523
3662 10517
$$
DPorter2 follow-up statements
765
WGUS75 KABQ 242202
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
402 PM MDT TUE JUL 24 2018
NMC007-242330-
/O.CON.KABQ.FF.W.0059.000000T0000Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
402 PM MDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...
At 358 PM MDT, Doppler radar indicated the thunderstorms that
produced moderate to heavy rain have moved out of the warned area.
One half to one inch of rain fell earlier today on the western part
of the burn scar and the community of Ute Park. Flash flooding in
localized areas is still possible through 530 PM MDT.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River
and Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some
areas south of Highway 64 that will be impacted include Webster and
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake,
Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3662 10509 3659 10493 3650 10489 3647 10501
3647 10510 3650 10519 3654 10523 3658 10523
3662 10517
$$
DPorter807
WGUS75 KABQ 242236
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
436 PM MDT TUE JUL 24 2018
NMC007-242330-
/O.CON.KABQ.FF.W.0059.000000T0000Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
436 PM MDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...
At 430 PM MDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across the warned area. This may result in
renewed flash flooding.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron River
and Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some
areas south of Highway 64 that will be impacted include Webster and
Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake,
Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not enter or cross flowing water or water of unknown depth.
&&
LAT...LON 3662 10509 3659 10493 3650 10489 3647 10501
3647 10510 3650 10519 3654 10523 3658 10523
3662 10517
$$
DPorterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:58 AM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 24, 11:58 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1158 AM MDT Tue Jul 24 2018 .AVIATION... 18Z TAF CYCLE With a abundant moisture in place and the subtropical high migrating from western NM to AZ, widespread showers and thunderstorms are expected today. All TAF sites have a risk of showers and storms as disturbances in NW and N flow aloft travel around the periphery of the upper high. Thunderstorms will generally move toward the SE or S at 5-15 kt this afternoon, then from 10-20 kt tonight. Thunderstorms are expected to congeal into a complex that travels south southeastward across the eastern plains tonight. There is a marginal risk of severe storms along and east of the central mountain chain. Wet microbursts and potentially large hail are expected with erratic wind gusts that could exceed 45 kt. 44 && .PREV DISCUSSION...238 AM MDT Tue Jul 24 2018... .SYNOPSIS... Cooler temperatures arrive to southeast New Mexico with another round of afternoon storms forming over the higher terrain moving off to the east and southeast in the evening. Heavy rainfall with flash flooding will once again be the main concern, especially for areas that recently saw decent rainfall and over and immediately below recent burn scars. Highs will be near normal for much of the state with daily rounds of convection in the afternoons and evenings continuing into the weekend. && .DISCUSSION... Overnight showers and storms continue over east-central NM this morning. These will gradually subside by sunrise with overhanging cloud cover persisting into the morning across the east. Outflow winds through the gaps of the central mtns are also subsiding at this hour. Yesterday's backdoor bdry has pushed further south across eastern NM and will drop highs across southeast NM below the century mark. It will also expand Tuesday's afternoon storm coverage to the Sacramento Mtns. A similar set up for storms is expected elsewhere across the state Tuesday as the high inches further west into AZ. Another Flash Flood Watch has been issued for the Sangre de Cristo and Jemez Mtns with burn scar flash flooding being the main concern. NW flow aloft will once again favor storms rolling off the Jemez toward the Santa Fe metro which was hit particularly hard yesterday, so have included them again in the Flash Flood Watch as well as the central highlands where heavy rains will be more likely later in the evening. The upper high will be firmly over the lower CO river basin Wednesday with afternoon storms continuing over the higher terrain before moving off to the SE. A backdoor front still looks to arrive across the east early Thursday, replenishing sfc moisture and keeping daily rounds of thunderstorms going each day into the coming weekend. Both the GFS and ECMWF are hinting at a more amplified trough setting up across the Central Plains with another backdoor front Sunday. This would keep convection going into early next week. 24 && .FIRE WEATHER... A return to more numerous showers and storms with heavy rainfall for the next 7 to 10 days will continue to limit fire concerns across northern and central NM. Widespread moderate to heavy rainfall that impacted the northern mountains and the eastern plains Monday and Monday night will continue improving deeper soil moisture. Upper level high pressure will drift west into Arizona through the end of the week and allow periodic back door fronts to enter the eastern half of NM. Steering flow will be near north to south. Daily rounds of showers and storms with locally heavy rainfall will continue in this pattern with near normal high temperatures. Overnight humidity recoveries will range from good across western NM to excellent across the east. Any fires that develop will likely be spot starts from lightning strikes. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ511>515-518-523-527>529. &&
Hazardous weather outlook, Jul 24, 2:42 AM MDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 242 AM MDT Tue Jul 24 2018 NMZ501>540-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 242 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous thunderstorms are expected each afternoon into weekend. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Jul 24, 2:05 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Albuquerque NM 205 PM MDT TUE JUL 24 2018 NMZ515-527-242030- East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 205 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL 230 PM MDT... At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Stonewall, or 27 miles west of Raton, moving southeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Vermejo Park. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3692 10506 3699 10498 3699 10468 3672 10483 TIME...MOT...LOC 2005Z 304DEG 10KT 3692 10494 DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:08 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 23, 6:26 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 2 hr |
| Jul 23, 6:36 PM MDT | Areal Flood Advisory | ABQ | McKinley | 114 min |
| Jul 23, 6:44 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 23, 6:54 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
| Jul 23, 6:55 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 2 hr |
| Jul 23, 7:00 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Jul 23, 7:03 PM MDT | Areal Flood Advisory | ABQ | Mora | 117 min |
| Jul 23, 7:10 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 2 hr |
| Jul 23, 7:30 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 2 hr |
| Jul 23, 7:31 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 119 min |
| Jul 23, 7:35 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Jul 23, 7:38 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 3 hr |
| Jul 23, 7:41 PM MDT | Special Weather Statement | ABQ | San Miguel | 34 min |
| Jul 23, 7:51 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 114 min |
| Jul 23, 7:53 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 23, 8:08 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
| Jul 23, 8:20 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe | 115 min |
| Jul 23, 8:23 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 49 min |
| Jul 23, 8:49 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 116 min |
| Jul 23, 8:50 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 115 min |
| Jul 23, 8:52 PM MDT | Special Weather Statement | ABQ | San Miguel | 23 min |
| Jul 23, 9:13 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 2 hr |
| Jul 23, 9:15 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 2 hr |
| Jul 23, 9:21 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 114 min |
| Jul 23, 9:49 PM MDT | Areal Flood Advisory | ABQ | Torrance | 116 min |
| Jul 23, 10:06 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 114 min |
| Jul 23, 10:21 PM MDT | Flash Flood Warning | ABQ | Guadalupe, San Miguel | 3 hr |
| Jul 23, 10:42 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Jul 23, 10:53 PM MDT | Special Weather Statement | ABQ | Torrance | 52 min |
| Jul 23, 11:40 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 2 hr |
| Jul 24, 2:32 AM MDT | Flash Flood Watch | ABQ | 21 hr | |
| Jul 24, 1:30 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 24, 2:05 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jul 24, 2:26 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Jul 24, 3:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Jul 24, 3:05 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| Jul 24, 3:14 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 24, 3:35 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jul 24, 3:46 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 25 min |
| Jul 24, 3:54 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 24, 4:52 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 38 min |
| Jul 24, 5:14 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 24, 5:30 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 24, 5:39 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Jul 24, 5:41 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 49 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.